Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 511, NWS Norman, OK

July 6, 2023Atoka County, Coal County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 6, 2023, 2:21 AM CDT for Atoka County, Coal County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2023, 2:21 AM CDT (07:21 UTC)
Expired
Jul 6, 2023, 3:00 AM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Atoka County, OK, Coal County, OK

The radar

The Norman radar (KTLX), 140 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WUUS54 KOUN 060721
SVROUN
OKC005-029-060800-
/O.NEW.KOUN.SV.W.0511.230706T0721Z-230706T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
221 AM CDT Thu Jul 6 2023

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  South central Coal County in southeastern Oklahoma...
  West central Atoka County in southeastern Oklahoma...

* Until 300 AM CDT.

* At 220 AM CDT, a severe thunderstorm was located 4 miles southeast
  of Wapanucka, moving northeast at 15 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Atoka, Lehigh, Olney, Phillips, and Boggy Depot Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3438 9607 3426 9640 3440 9641 3458 9630
TIME...MOT...LOC 0720Z 220DEG 14KT 3434 9636 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:38 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 6, 12:38 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1238 AM CDT Thu Jul 6 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 234 PM CDT Wed Jul 5 2023

The complex of showers/storms in north central OK will continue to
move across NE/E portions of the fa this afternoon.
Isolated/scattered storm development along/near an outflow boundary
across southern OK curving up into west central OK into the TX
panhandle will remain possible the rest of this afternoon into maybe
early evening. A few of these storms may become strong to severe
with strong winds, hail, and locally heavy rain possible. The higher
potential for severe storms will likely be overnight into Thursday
morning.

Models show storms developing to the NW of the fa this afternoon
then congealing into an MCS that moves into the fa overnight.
Meanwhile, llj is expected to strengthen a bit this evening which
could aid in continued storm development in the eastern panhandles,
maybe into NW OK, this evening which could eventually spread into
the fa as well. What all this means is that one or more storm
complexes along with additional storm development will likely affect
parts of the fa overnight into Thursday morning with the most likely
area for storms across northern and central portions of Oklahoma as
the storms move ESE/SE across the area. Severe storms will be
possible with damaging winds and locally heavy rain the primary
concerns.

Thunderstorms will remain possible Thursday afternoon/evening but
this will be somewhat dependent on how things unfold tonight into
tomorrow morning. With the rain and cloud cover, below average
temperatures (highs in the 80s) are expected across at least the NE
half or so of the fa. More like average temperatures are expected in
SW parts of the fa with highs in the low to mid 90s.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 234 PM CDT Wed Jul 5 2023

With WNW/NW flow aloft continuing into early next week, models are
showing the potential for MCS(s) affecting at least parts of the fa
night/morning hours each day into early next week. There could also
be some storm chances in the afternoon and evening hours of those
days but will be highly dependent on what occurs during the night
and morning hours.

As for the next couple of days, models show an MCS developing in the
High Plains and moving SE into the fa Thursday night into Friday
morning with the highest potential in portions of northern and
central OK. Severe storms will be possible with damaging winds and
heavy rain the primary concern.

As for Friday into Saturday, models show storms developing to the W
and NW of the area then moving into the fa Friday night into
Saturday. Severe storms will be possible during this time as well
with the highest potential across northern OK.

Below normal temperatures are expected to continue across the NE
third to half of the area into early next week due to rain/cloud
cover. Hotter (around to slightly above average) temperatures are
expected in SW OK and western north TX where less rain and cloud
cover is expected.

&&

.AVIATION...
(06Z TAFS)
Issued at 1230 AM CDT Thu Jul 6 2023

A MCS thunderstorm complex will move northwest to southeast
across Oklahoma this morning. MVFR clouds are expected to clear by
early afternoon. Otherwise, VFR conditions are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  83  70  91  72 /  60  20  20  40
Hobart OK         88  70  97  72 /  30   0  10  30
Wichita Falls TX  94  75 101  77 /  20   0   0  10
Gage OK           82  67  96  65 /  40  20  20  40
Ponca City OK     81  66  84  67 /  60  40  60  70
Durant OK         89  73  94  77 /  40  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....25
AVIATION...09
Hazardous weather outlook, Jul 5, 11:18 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1118 PM CDT Wed Jul 5 2023

OKZ004>048-050>052-TXZ083>090-070430-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1118 PM CDT Wed Jul 5 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered showers and thunderstorms will be possible across
western Oklahoma late evening into the overnight. Some of these
could be severe with hail to the size golf balls and wind gusts to
70 mph.

Later overnight, one or two complexes of thunderstorms are
expected to move into northern and western Oklahoma, eventually
into central Oklahoma. Damaging gusts up to 75 mph and heavy
rainfall that could lead to localized flooding will be the primary
hazards with these thunderstorms as they move to the southeast.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will likely be ongoing across much of Oklahoma
Thursday morning before decreasing in coverage late morning into
the early afternoon.

There is a continued chance of thunderstorms through early next
week as a series of thunderstorm complexes may affect parts of the
area during the overnight into the early morning hours. The most
likely location to be affected by any complexes will be northern
Oklahoma with lower chances with southwest extent. Any
thunderstorms with these complexes could be strong to severe.

.Heat...
Afternoon heat indices from 105 to 110 degrees are possible
across far southern Oklahoma and north Texas beginning Friday and
persisting into early next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 5, 11:36 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Norman OK
1136 PM CDT Wed Jul 5 2023

OKZ009-060500-
Ellis OK-
1136 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northwestern Ellis
County through MIDNIGHT CDT...

At 1135 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Follett, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Fargo and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3656 10000 3659 9970 3659 9965 3635 9961
      3635 10000 3655 10001
TIME...MOT...LOC 0435Z 261DEG 28KT 3645 10001

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Meister
Special weather statement, Jul 6, 12:13 AM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Norman OK
1213 AM CDT Thu Jul 6 2023

OKZ039-044-045-TXZ090-060545-
Cotton OK-Stephens OK-Jefferson OK-Clay TX-
1213 AM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of northern Jefferson,
south central Stephens, east central Cotton and north central Clay
Counties through 1245 AM CDT...

At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Addington. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waurika, Temple, Byers, Hastings, Addington, Sugden, and Waurika
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3427 9827 3436 9770 3408 9760 3404 9817
TIME...MOT...LOC 0512Z 348DEG 3KT 3422 9800

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Meister
Special weather statement, Jul 6, 12:58 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Norman OK
1258 AM CDT Thu Jul 6 2023

TXZ089-090-060630-
Clay TX-Archer TX-
1258 AM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of southern Clay and
east central Archer Counties through 130 AM CDT...

At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Bluegrove, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scotland, Windthorst, Bellevue, Lake Arrowhead, Bluegrove, Newport,
Joy, Vashti, and Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3351 9856 3374 9850 3384 9827 3362 9798
      3347 9798 3347 9842 3345 9842
TIME...MOT...LOC 0557Z 293DEG 29KT 3361 9818

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Meister
Local storm report, Jul 6, 1:49 AM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
149 AM CDT Thu Jul 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     Tstm Wnd Dmg     3 NNE Lakeside City     33.87N 98.52W
07/05/2023                   Wichita            TX   Public

            Tree limb down near Midwestern State
            University.

&&
Special weather statement, Jul 6, 2:08 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Norman OK
208 AM CDT Thu Jul 6 2023

OKZ043-047-048-060800-
Coal OK-Atoka OK-Johnston OK-
208 AM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of east central
Johnston, southern Coal and west central Atoka Counties through 300
AM CDT...

At 208 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wapanucka, moving northeast at 15 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atoka, Coalgate, Wapanucka, Lehigh, Tupelo, Bromide, Centrahoma,
Clarita, Olney, Fillmore, Coleman, Phillips, Boggy Depot Park, and
southwestern Atoka Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3420 9637 3426 9654 3468 9645 3468 9643
      3443 9607
TIME...MOT...LOC 0708Z 220DEG 12KT 3433 9639

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

WR
Special weather statement, Jul 6, 2:11 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Norman OK
211 AM CDT Thu Jul 6 2023

OKZ009-060745-
Ellis OK-
211 AM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of southeastern Ellis
County through 245 AM CDT...

At 211 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Harmon, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harmon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3616 9975 3617 9953 3616 9940 3602 9939
      3600 9972
TIME...MOT...LOC 0711Z 260DEG 14KT 3608 9965

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:50 PM CDTSpecial Weather StatementOUNHarmon25 min
Jul 5, 7:52 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Greer, Harmon53 min
Jul 5, 7:55 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson50 min
Jul 5, 8:00 PM CDTTornado WarningOUNGreer, Harmon23 min
Jul 5, 8:42 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNHarmon, Jackson48 min
Jul 5, 10:42 PM CDTSpecial Weather StatementOUNCotton33 min
Jul 5, 11:36 PM CDTSpecial Weather StatementOUNEllis24 min
Jul 5, 11:40 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson50 min
Jul 6, 12:13 AM CDTSpecial Weather StatementOUNJefferson32 min
Jul 6, 2:08 AM CDTSpecial Weather StatementOUNCoal52 min
Jul 6, 2:11 AM CDTSpecial Weather StatementOUNEllis34 min
Jul 6, 2:37 AM CDTSpecial Weather StatementOUNCleveland, Garvin, McClain, Pontotoc, Pottawatomie53 min
Jul 6, 3:17 AM CDTSpecial Weather StatementOUNCoal28 min
Jul 6, 3:34 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNEllis, Roger Mills, Woodward56 min
Jul 6, 4:17 AM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills, Woodward43 min
Jul 6, 4:43 AM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Ellis, Roger Mills47 min
Jul 6, 5:20 AM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills, Washita40 min
Jul 6, 5:38 AM CDTSpecial Weather StatementOUNOkfuskee37 min
Jul 6, 5:42 AM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Greer, Harmon, Kiowa, Roger Mills and 1 more48 min
Jul 6, 5:47 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie28 min
Jul 6, 6:17 AM CDTSpecial Weather StatementOUNLincoln43 min
Jul 6, 6:24 AM CDTSpecial Weather StatementOUNCuster, Greer, Harmon, Kiowa, Washita51 min
Jul 6, 6:26 AM CDTSevere Thunderstorm WarningOUNLincoln34 min
Jul 6, 6:55 AM CDTSpecial Weather StatementOUNJackson, Kiowa35 min
Jul 6, 6:58 AM CDTSevere Thunderstorm WarningOUNLincoln17 min
Jul 6, 7:15 AM CDTAreal Flood AdvisoryOUNLincoln3 hr
Jul 6, 7:26 AM CDTSpecial Weather StatementOUNLincoln34 min
Jul 6, 7:31 AM CDTSpecial Weather StatementOUNCaddo, Canadian, Comanche29 min
Jul 6, 8:09 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Oklahoma3 hr
Jul 6, 9:17 AM CDTAreal Flood AdvisoryOUNLincoln, Oklahoma, Pottawatomie3 hr
Jul 6, 11:36 AM CDTSpecial Weather StatementOUNBryan24 min
Jul 6, 12:11 PM CDTAreal Flood AdvisoryOUNBryan3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.